Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 222, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 1998, 7:08 PM CDT for Pawnee County, Kansas. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1998, 7:08 PM CDT (00:08 UTC)
- Expired
- Jun 28, 1998, 7:40 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:30 PM CDT | Hail 1.75 | Larned, KS | |
| Jun 28, 7:30 PM CDT | Hail 0.75 | Garfield, KS | |
| Jun 28, 7:31 PM CDT | Hail 1 | Larned, KS | |
| Jun 28, 7:37 PM CDT | Hail 1.75 | Larned, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3211 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 290006 RRA SVRDDC KSC145-290040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 708 PM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 740 PM CDT * AT 704 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LARNED MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED LARNED BY 712 PM CDT HIWAY 56 NORTEAST OF LARNED THROUGH 740 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:39 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 28, 2:39 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT SUN JUN 28 1998 .SHORT AND LONG TERM DISCUSSION... BOUNDARY THIS AFTERNOON LOCATED FROM NORTH OF GREAT BEND TO DALHART MAKING SLOW PROGRESS NORTH. DESPITE GOOD LOW LEVEL MOISTURE ALONG THE BOUNDARY...WARM AIR ADVECTION AT THE MID AND UPPER LEVELS SEEMS TO BE PUTTING THE NIX ON EXPLOSIVE CONVECTIVE DEVELOPMENT. ALSO MAN OBS OUT THE WINDOW THROUGHOUT THE DAY SHOW CU OF LITTLE VERTICAL EXTENT. THEREFORE...FEEL AS IF CAP WILL HOLD THROUGHOUT MOST OF THE CWA. THE ONLY QUESTION IS WHETHER OR NOT STORMS GET GOING ALONG AND TO THE NORTH OF THE BOUNDARY FOR MY 4 NORTHERN COUNTIES. FOR CONTINUITY SAKE...I WILL LEAVE THE 20 POP IN FOR THE FORECAST FOR TONIGHT. ALL OF THE MODELS ARE ABOUT ONE DAY SLOWER WITH COLD FRONT PUSHING THROUGH THE CWA. THEREFORE...THE FORECAST WILL BE ONE OF MAINLY PERSISTENCE THROUGH TUESDAY...WITH CAP BEING THE MAIN FORCE IN KEEPING THUNDERSTORM CHANCES VERY SMALL. FRONT NOW APPEARS TO PUSH THROUGH THE CWA SOMETIME TUESDAY NIGHT IN EARNEST. HOWEVER...IF MODELS CONTINUE TO SHOW A SLOWING OF THE COLD FRONTS PROGRESS...THEN HOT AND HUMID CONDITIONS MAY BE THE RULE FOR THE MID PART OF THIS WEEK AS WELL. FINALLY...GIVEN THE RISE IN BOUNDARY LAYER MOISTURE AND A QUICK LOOK AT THE RULES FOR A HEAT ADVISORY...WEVE DECIDED TO EXPAND THE HEAT ADVISORY WESTWARD. MCCAMMON EXTENDED DISCUSSION...IN GENERAL AGREEMENT WITH PMDEPD. MODEL DIFFERENCE APR TO BE LARGE THE RESULT OF CNVCTV FEEDBACK PARAMETERIZATION. AVN AND SHORTER RANGE MODELS IN RSNBL AGREEMENT ALOFT IN ROTATING S/W AROUND UPR LOW OVR QUEBEC AND PUSHING THE NRN PLNS BNDRY S INTO MY FA BY TUES NGT. A LOT WL DEPEND UPON HOW FAR S AND SW THIS BNDRY GOES. IF THERE IS PCPN N OF THE FNT IN THE NRN PLNS MONDAY NIGHT AS IT LOOKS THERE SHOULD BE THEN THE LATENT HEAT EXCHANGES WL STRENGTHEN THE COLD AIR ALLOWING THE FNT TO MAKE MORE SWRLY PROGRESS. ADDITIONALLY...UPSLP FOCUS LATE TUE ALG THE THE BNDRY IN NE COLO AND WRN NEBR COULD WELL LEAD TO AN MCS MOVING DOWN THE FRONT TUES NGT AND FURTHER REINFORCING THE COLD AIR. IF ALL THIS MATURES WL NEED TO MNTN A CHC FOR SHWRS AND TSTMS TUE NGT AND WED AND GO FAIRLY CLOSE TO FMR FOR TEMPS ON WED. THUR AND FRI SHD SEE THE BNDRY WORKING OFF TO THE NORTH AGN AS THE HEAT LOW REINTENSIFIES OVR W KS DIRECTLY UNDER THE UPR LVL HIGH. WL GO ABV FMR TEMPS FOR THUR AND FRI. GOING 6-10 DAY APRS ON TRACK. JOHNSON .DDC...HEAT ADVISORY THROUGH MONDAY KSZ064>066-077>081-086>090 OR ALONG AND EAST OF A JETMORE TO SUBLETTE TO LIBERAL LINE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 075/101 076/103 070 000 GCK 070/099 072/102 069 000 EHA 069/102 069/104 065 000 LBL 077/104 078/104 070 000 HYS 073/101 074/103 068 200 P28 079/104 081/106 073 000
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| Jun 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| Jun 29, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.